Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 7, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 17, 2025, 8:51 PM CDT for Clay County, O'Brien County, Osceola County, Iowa. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2025, 8:51 PM CDT (01:51 UTC)
- Expired
- Apr 17, 2025, 9:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clay County, IA, O'Brien County, IA, Osceola County, IA
The radar
The Sioux Falls radar (KFSD), 105 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 8:57 PM CDT | HAIL 1.5 | 2 S Archer, IA | Delayed Report: A trained spotter reported nickel to ping-pong ball sized hail just south of Archer. Timing was estimated via radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.9 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 328 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted.
825
WUUS53 KFSD 180151
SVRFSD
IAC041-141-143-180215-
/O.NEW.KFSD.SV.W.0007.250418T0151Z-250418T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
851 PM CDT Thu Apr 17 2025
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Osceola County in northwestern Iowa...
Northwestern Clay County in northwestern Iowa...
Central O'Brien County in northwestern Iowa...
* Until 915 PM CDT.
* At 851 PM CDT, a severe thunderstorm was located near Archer, or 9
miles southeast of Sheldon, moving northeast at 60 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Archer, Primghar, and Sanborn around 855 PM CDT.
Hartley around 900 PM CDT.
Everly around 910 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4298 9584 4302 9587 4308 9586 4333 9546
4328 9538 4326 9538 4326 9535 4317 9522
TIME...MOT...LOC 0151Z 235DEG 52KT 4306 9575
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Dux2 follow-up statements
793
WWUS53 KFSD 180202
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
902 PM CDT Thu Apr 17 2025
IAC041-141-143-180215-
/O.CON.KFSD.SV.W.0007.000000T0000Z-250418T0215Z/
Osceola IA-Clay IA-O'Brien IA-
902 PM CDT Thu Apr 17 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN OSCEOLA...NORTHWESTERN CLAY AND NORTHEASTERN O'BRIEN
COUNTIES...
At 902 PM CDT, a severe thunderstorm was located over Primghar, or 11
miles east of Sheldon, moving northeast at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Hartley and Sanborn around 905 PM CDT.
Other locations in the path of this severe thunderstorm include
Everly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
LAT...LON 4305 9569 4308 9574 4312 9575 4333 9546
4328 9538 4326 9538 4326 9535 4317 9522
TIME...MOT...LOC 0202Z 234DEG 45KT 4312 9563
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Dux251
WWUS53 KFSD 180210
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
910 PM CDT Thu Apr 17 2025
IAC041-141-143-180220-
/O.EXP.KFSD.SV.W.0007.000000T0000Z-250418T0215Z/
Osceola IA-Clay IA-O'Brien IA-
910 PM CDT Thu Apr 17 2025
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OSCEOLA...
NORTHWESTERN CLAY AND NORTHEASTERN O'BRIEN COUNTIES WILL EXPIRE AT
915 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small
hail is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
&&
LAT...LON 4305 9569 4308 9574 4312 9575 4333 9546
4328 9538 4326 9538 4326 9535 4317 9522
TIME...MOT...LOC 0210Z 235DEG 52KT 4318 9552
$$
DuxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:00 PM CDT, 2 hours 51 minutes earlier. Its key messages:
- Showers and thunderstorms are expected to form along a cold front this afternoon through this evening. Some of these storms could be strong to severe, especially for areas southeast of a line from Vermillion, South Dakota to Slayton, Minnesota.
- The greatest threat with these storms is large hail up to 2 inches in diameter. Secondary to these are wind gusts 60-65 mph. Though the risk is low, a tornado or two cannot be ruled out.
- Showers continue through Friday afternoon with cooler and breezy conditions.
- Periodic low rain chances and near normal temperatures return for the weekend through mid next week. Confidence in precipitation chances and timing is low (less than 30%).
Area forecast discussion, Apr 17, 6:00 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 600 PM CDT Thu Apr 17 2025 .KEY MESSAGES... - Showers and thunderstorms are expected to form along a cold front this afternoon through this evening. Some of these storms could be strong to severe, especially for areas southeast of a line from Vermillion, South Dakota to Slayton, Minnesota. - The greatest threat with these storms is large hail up to 2 inches in diameter. Secondary to these are wind gusts 60-65 mph. Though the risk is low, a tornado or two cannot be ruled out. - Showers continue through Friday afternoon with cooler and breezy conditions. - Periodic low rain chances and near normal temperatures return for the weekend through mid next week. Confidence in precipitation chances and timing is low (less than 30%). && .DISCUSSION... Issued at 248 PM CDT Thu Apr 17 2025 THIS AFTERNOON-FRIDAY: This afternoon we are at risk for strong to severe thunderstorms. The area most likely to see storms is southeast of a line from Vermillion, South Dakota to Slayton, Minnesota. The LLJ begins to increase this afternoon, increasing shear. This also works to bring northward moisture with dewpoints expected to reach the upper 50s in northwestern Iowa, and southwestern Minnesota. With the moisture comes increasing instability. MUCAPE of 1500-2000 J/kg coupled with 0-6 bulk shear of 40-50 kts, and 0-3 storm relative helicity of 100-200 m2/s2 all indicate stronger rotating storms are possible. Soundings indicate that the strong cap from earlier in the day has mostly eroded out, increasing chances for surface based convection. Elongated clockwise curved hodographs further support this analysis. Midlevel lapse rates are expected to be 7.5 C/km or greater. Considering all these factors, the greatest threat with these storms is most likely large hail of 2 inches in diameter. In addition, as rain falls through a layer of midlevel dry air, evaporational cooling could enhance thunderstorm down drafts. Model soundings support this with DCAPE of around 800 J/kg. Downdrafts and outflow gusts of 60-65 mph are an additional threat. Though storm bases will be relatively high, (above 5000 ft AGL) and the risk is low, a tornado or two cannot be ruled out. Bulk shear in the 0-1 km layer is borderline, between 15- 30 kts. But areas along the warm front have increased risk as the warm, moist air begins to overrun the cooler, dry air moving southeast. Area at greatest risk for tornado development is along and south of Highway 20. Thunderstorms are expected to continue forming along the cold front through the this evening, clearing to the east after 11 pm. Rainfall totals look to be highest east of I- 29 at around a quarter of an inch to a half an inch. However, locally higher amounts are possible under stronger thunderstorms. Light showers continue as moisture wraps around the surface low as it moves off to the east Friday morning. Showers will be light and very spotty in nature. Dreary conditions will be the story of the day before things finally dry out in the late afternoon from west to east. Highs will be somewhat limited Friday thanks to the northerly winds and clouds, in the upper 40s to low 50s. Lows Friday night will fall to the upper 20s to low 30s. THE WEEKEND: A positively tilted deep upper trough continues to make its way east Saturday. As it does so, it will close off over the Four Corners area and a surface low will develop. For our region, clouds will decrease Saturday morning becoming mostly sunny. Highs will climb into the mid to upper 50s. Lows Saturday night will fall to the 30s. Late Saturday night to early Sunday morning the surface low will eject out into the central PLains and accelerate to the northeast. As it does so, an area of showers and thunderstorms will develop, mostly along and east of I-29. There remains difference in model guidance on track, with the NAM and the GFS keeping the storm farther east, while the EC and CAN bring it farther west. This storm quickly moves northeast overnight Sunday. MONDAY-THURSDAY: Aloft flow becomes quasi-zonal. Monday looks to be dry, but by Tuesday a midlevel shortwave brings another round of precipitation. A series of shortwaves follows with chances for rain about every other day from Wednesday onward. High variance in guidance keeps confidence in storm tracks and timing low. As such, have left NBM PoPs as they are through the extended forecast. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 559 PM CDT Thu Apr 17 2025 A few showers and thunderstorms across the region this evening. One line from Wagner, South Dakota northeast to Canby Minnesota. This line will continue to move north-northeast. While severe is not expected, some lightning is being produced. Another line of showers and thunderstorms stretches from Sloan, Iowa northeast to Spencer, Iowa. This line does still contain the potential for strong to severe thunderstorms with the greatest threat being hail to 2 inches in diameter and wind gusts 60-65 mph. The severe threat is expected to be through the area by 10-11pm tonight. Winds tonight will be northerly and breezy, with gusts 20-30 kts, with the strongest gusts east of the James River Valley. Gusts to 25 kts eventually spreads eastward into northwestern Iowa and southwestern Minnesota. Breezy winds continue through Friday mid afternoon before they begin to taper off Friday evening. Light, spotty rain showers will continue overnight and through the day Friday. As the storm system continues to move east showers eventually taper off Friday evening. Ceilings during this period will be VFR to low VFR, with potential for brief periods of MVFR. This is especially true under any rain showers. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...AJP AVIATION...AJP
Hazardous weather outlook, Apr 17, 12:57 PM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1257 PM CDT Thu Apr 17 2025 MNZ071-072-097-SDZ038>040-050-052>066-068-069-181800- Lincoln-Lyon-Pipestone-Beadle-Kingsbury-Brookings-Gregory-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- 1257 PM CDT Thu Apr 17 2025 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated thunderstorms are possible through tonight. However, the greatest risk for severe weather will be along and southeast of a line from Vermillion to Slayton. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-014- SDZ067-070-071-181800- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-Dixon- Dakota-Lincoln-Union- 1257 PM CDT Thu Apr 17 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...This afternoon and tonight. Outside of isolated morning thunderstorms, greater thunderstorm risks develop after 3 pm this afternoon as a cold front moves through the region from the northwest. Areas along and southeast of a line from Vermillion to Slayton will see the greatest potential for late afternoon and evening thunderstorms. Risks include hail of two inches in diameter and 60-65 mph wind gusts. Severe thunderstorm risks come to an end by 11 pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible after 3pm Thursday along and southeast of a line from Vermillion to Windom, with the highest potential southeast of a line from Sioux City to Windom.
In the hours before
Local storm report, Apr 17, 3:42 PM CDT, 5 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
342 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM Hail 2 E Lake Park 43.45N 95.27W
04/17/2025 M0.75 Inch Dickinson IA Trained Spotter
&&
DuxLocal storm report, Apr 17, 3:58 PM CDT, 4 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
358 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM Hail 2 ESE Lake Park 43.43N 95.29W
04/17/2025 M0.88 Inch Dickinson IA Emergency Mngr
&&
JCLocal storm report, Apr 17, 8:27 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
827 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM Hail 3 NW Wakefield 42.30N 96.90W
04/17/2025 M0.75 Inch Dixon NE CO-OP Observer
Pea to penny size hail.
&&
JCLocal storm report, Apr 17, 8:35 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
835 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM Hail 1 NE Homer 42.34N 96.48W
04/17/2025 M1.00 Inch Dakota NE Emergency Mngr
&&
JCLocal storm report, Apr 17, 8:36 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
836 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM Hail 1 N Homer 42.34N 96.49W
04/17/2025 M1.50 Inch Dakota NE Broadcast Media
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 8:27 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 33 min |
| Apr 18, 12:15 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 30 min |
| Apr 18, 12:39 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 36 min |
| Apr 18, 12:59 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee | 46 min |
| Apr 18, 1:16 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 44 min |
| Apr 18, 2:10 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux, Woodbury | 35 min |
| Apr 18, 2:44 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 17 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.